Alert archive / South Carolina / Severe Thunderstorm Warnings in 2019
Severe Thunderstorm Warning 111, NWS Columbia, SC
NWS Columbia, SC issued this severe thunderstorm warning at Jul 18, 2019, 6:28 PM EDT for Clarendon County, South Carolina. It was in force for 32 min. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Jul 18, 2019, 6:28 PM EDT (22:28 UTC)
- Expired
- Jul 18, 2019, 7:00 PM EDT
- In force
- 32 min
- Issued by
- NWS Columbia, SC
- Area
- Storm-based polygon
- Hail
- 0.75 in
- Wind
- 60.0 mph
County Clarendon County, SC
The radar
The Columbia radar (KCAE), 98 km from the middle of the area, began a volume at 22:31 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jul 18, 6:35 PM EDT | TSTM WND DMG | 1 Sw Manning, SC | TREES DOWN ON HWY 301. OTHER LOCATIONS WITH TREES DOWN IN THE LIBERTY HILL AREA ALSO. TIME ESTIMATED BY RADAR. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 7 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Charleston AFB, SC (KCHS), launched 12:00Z, 10.5 hours before the alert went out and 82 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 54 J/kg
- Mixed-layer CIN
- -201 J/kg
- Mixed-layer LCL
- 1535 m above ground
- 0-6 km bulk shear
- 10 kt
- 0-1 km storm-relative helicity
- 5 m²/s²
- 0-3 km storm-relative helicity
- 9 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
064
WUUS52 KCAE 182228
SVRCAE
SCC027-182300-
/O.NEW.KCAE.SV.W.0111.190718T2228Z-190718T2300Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Columbia SC
628 PM EDT Thu Jul 18 2019
The National Weather Service in Columbia has issued a
* Severe Thunderstorm Warning for...
Central Clarendon County in central South Carolina...
* Until 700 PM EDT.
* At 628 PM EDT, a severe thunderstorm was located over Manning,
moving southeast at 30 mph.
HAZARD...60 mph wind gusts.
SOURCE...Radar indicated.
IMPACT...Expect damage to roofs, siding, and trees.
* Locations impacted include...
Manning, Santee Cooper Regional Airport and Foreston.
This includes Interstate 95 between mile markers 114 and 122.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection seek shelter inside a sturdy building and stay
away from windows.
Excessive cloud to ground lightning is occurring with this storm. If
you can hear thunder, you are close enough to be struck by lightning.
Torrential rainfall is occurring with this storm, and may lead to
flash flooding. Do not drive your vehicle through flooded roadways.
&&
LAT...LON 3357 8006 3351 8010 3367 8034 3375 8024
3369 8000
TIME...MOT...LOC 2228Z 303DEG 27KT 3367 8018
HAIL...<.75IN
WIND...60MPH
$$
LCVWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Columbia, SC wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 18, 1:06 PM EDT, 5 hours 22 minutes earlier.
Area forecast discussion, Jul 18, 1:06 PM EDT, 5 hours 22 minutes before
Area Forecast Discussion National Weather Service Columbia SC 106 PM EDT Thu Jul 18 2019 .SYNOPSIS... An upper and surface trough will move into the region today and provide better chances of scattered afternoon and evening thunderstorms today and Friday. A surface trough will continue to support scattered afternoon thunderstorms through the weekend. An upper-level trough will dig into the eastern US early next week with a frontal boundary entering the region mid-week. && .NEAR TERM /THROUGH TONIGHT/... Upper level trough over the Carolinas this afternoon and overnight as ridge has shifted slightly south of the area. With strong insolation, relatively steep low to mid level lapse rates resulting in moderate instability and perhaps strong late in the afternoon. SB CAPE around 2500 J/kg. Some mid level dry air noted on soundings and relatively high LFC with inverted V suggest some potential for strong gusty winds. So can't rule out an isolated severe pulse storm. With the potential for short wave energy, enhanced lift may result in stronger potential for convection. The latest high resolution models develop convection in the Piedmont and move southeast across the Midlands (likely scattered) and possibly increase toward the coastal plain. Precipitable water near 1.89 inches so some heavy rain possible but storm movement should limit amounts. Max temps in the mid to upper 90s with heat index around 107 degrees. Muggy tonight with lows in the mid 70s. && .SHORT TERM /FRIDAY THROUGH SATURDAY NIGHT/... Temperatures will again be in the mid to upper 90s with maximum Heat Index values from 100 to around 105. Expect scattered thunderstorms each afternoon and evening. An upper ridge will be centered north of the forecast area Friday with a weak inverted trough to our south. At the surface, a lee-side trough will provide convergence for convective development. PWAT values will remain high as abundant moisture resides over the region with values around 2 inches. All these factors support scattered thunderstorm development and a high chance (40%-50%) of rain. Rain chances are not as high on Saturday as the upper trough flattens out with little vorticity advection into the region. Severe weather potential each day is low given the tall, skinny CAPE profiles and little dry air aloft to promote strong downdrafts. With less convective coverage Saturday it may be a slightly warmer than Friday with fewer thunderstorms to disturb diurnal heating. Overnight lows will continue to be warmer than normal with values in the mid 70s each night. && .LONG TERM /SUNDAY THROUGH THURSDAY/... Late this weekend into early next week, an upper ridge prevails over the forecast area with PWAT water values dropping to around 1.5-1.8 inches. The presence of a lee-side surface trough will continue to promote scattered diurnal convection. Midweek, a deep upper level trough is forecast to dig into the eastern US. This will push a cold front into the Southeast before stalling near the forecast area. This will support cooler daytime temperatures and higher rainfall chances. The highest convective activity will depend on the location and timing of the front which will be better known over the next several days. At this time, rainfall appears likely on Tuesday and Wednesday for at least portions of the area. The ECMWF has leaned closer to the GFS towards the end of the extended, keeping the stalled upper level trough over the eastern US for a longer period of time. High temperatures will remain above normal Sunday and Monday with highs in the mid 90s but then fall to near normal with increased clouds and precipitation on Tuesday and Wednesday with highs in the mid to upper 80s. && .AVIATION /18Z THURSDAY THROUGH TUESDAY/... Upper and surface trough, diurnal heating, and sufficient atmospheric moisture expected to result in increased convective coverage this afternoon/evening. High resolution models suggest scattered coverage. Isolated severe pulse storm possible. Satellite showing cumulus developing northwest of CAE at 16z with thunderstorms in north GA moving southeast. Will add tempo groups to terminals 20-24z. Convection will diminish mid to late evening with mainly mid level ceilings overnight although there could be some stratus late. MVFR fog possible at fog prone sites AGS/OGB. EXTENDED AVIATION OUTLOOK...Scattered afternoon/evening thunderstorms and some potential for late night/early morning stratus/fog through the period. && .CAE WATCHES/WARNINGS/ADVISORIES... GA...None. SC...None. &&
Hazardous weather outlook, Jul 18, 4:09 AM EDT, 14 hours 19 minutes before
Hazardous Weather Outlook National Weather Service Columbia SC 409 AM EDT Thu Jul 18 2019 GAZ040-063>065-077-SCZ016-018-020>022-025>031-035>038-041-115-116- 190815- Lincoln-McDuffie-Columbia-Richmond-Burke-Chesterfield-McCormick- Newberry-Fairfield-Kershaw-Edgefield-Saluda-Lexington-Richland-Lee- Aiken-Sumter-Barnwell-Orangeburg-Calhoun-Clarendon-Bamberg- Northern Lancaster-Southern Lancaster- 409 AM EDT Thu Jul 18 2019 This Hazardous Weather Outlook is for the Midlands of South Carolina and the Central Savannah River area of Georgia. .DAY ONE...Today and tonight. Very warm temperatures combined with low level moisture will result in heat indices well over 100 degrees and as high as 107 degrees. Isolated severe thunderstorms are also possible this afternoon and evening as an upper disturbance moves into the region. Damaging wind gusts will be the primary threat. .DAYS TWO THROUGH SEVEN...Friday through Wednesday. Heat indices over 100 degrees will continue through the weekend. Isolated severe thunderstorms will also be possible on Friday with moderate instability and the upper disturbance over the area. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time.
In the hours before
Special weather statement, Jul 18, 5:46 PM EDT, 42 minutes before
Special Weather Statement
National Weather Service Columbia SC
546 PM EDT Thu Jul 18 2019
SCZ030-035-036-041-182215-
Orangeburg SC-Barnwell SC-Aiken SC-Bamberg SC-
546 PM EDT Thu Jul 18 2019
...Strong Thunderstorms Will Impact Portions of west central
Orangeburg...northeastern Barnwell...east central Aiken and
northwestern Bamberg Counties Until 615 PM EDT....
At 546 PM EDT...National Weather Service doppler radar indicated a
strong thunderstorm near Aiken State Park, or 12 miles east of Aiken
Mall, moving southeast at 40 mph.
HAZARD...strong winds 45 to 55 mph and pea sized hail.
IMPACT...expect minor damage to tree limbs and blowing around of
light, unsecured objects. Minor hail damage to plants,
trees and crops is possible. Damage to windshields is
unlikely.
Some locations in the path of this storm include...
Barnwell, Williston, Blackville, Aiken State Park, Barnwell State
Park, Springfield, Norway, Elko, Windsor, Aiken Gopher Tortoise
Heritage Preserve and Barnwell County Airport.
LAT...LON 3351 8159 3358 8158 3362 8147 3347 8108
3320 8137
TIME...MOT...LOC 2146Z 320DEG 36KT 3350 8150
LCVLocal storm report, Jul 18, 5:50 PM EDT, 38 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE COLUMBIA SC
550 PM EDT THU JUL 18 2019
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0503 PM TSTM WND DMG 1 ENE MONETTA 33.86N 81.59W
07/18/2019 AIKEN SC LAW ENFORCEMENT
SCHP REPORTED TREE IN ROADWAY US 1 AT
CHINQUAPIN CHURCH ROAD. TIME ESTIMATED BY
RADAR.
&&
DASpecial weather statement, Jul 18, 5:50 PM EDT, 38 minutes before
Special Weather Statement
National Weather Service Columbia SC
550 PM EDT Thu Jul 18 2019
SCZ031-036>038-182215-
Orangeburg SC-Calhoun SC-Clarendon SC-Sumter SC-
550 PM EDT Thu Jul 18 2019
...Strong Thunderstorms Will Impact Portions of east central
Orangeburg...east central Calhoun...southwestern Clarendon and
southwestern Sumter Counties Until 615 PM EDT....
...Boaters on Lake Marion Should Seek Safe Harbor...
At 550 PM EDT...National Weather Service doppler radar indicated a
strong thunderstorm near Santee State Park, or 16 miles west of
Manning, moving southeast at 40 mph.
HAZARD...strong winds 45 to 55 mph, pea sized hail and excessive
cloud to ground lightning.
IMPACT...expect minor damage to tree limbs and blowing around of
light, unsecured objects. Minor hail damage to plants,
trees and crops is possible. Damage to windshields is
unlikely. All outdoor activities should cease. Move
indoors immediately.
Some locations in the path of this storm include...
Summerton, Santee State Park, Santee Cooper Regional Airport,
Pinewood, Eutawville, Poplar Creek Landing, Rimini, St. Paul,
Stumphole Landing, Rocks Pond Campground and Marina, Eautaw Springs,
Indian Bluff Recreation Park, Davis Station, Blounts Landing, Mill
Creek Marina and Campground, Lone Star and Low Falls Landing.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Boaters on Lake Marion should move to shore and seek shelter. Strong,
erratic wind gusts and lightning are possible. If you can hear
thunder, you are close enough to be struck by lightning.
Move indoors immediately. Excessive cloud to ground lightning is
occurring with this storm. If you can hear thunder, you are close
enough to be struck by lightning.
Persons in campgrounds should seek shelter until this storm passes.
This storm may intensify. Monitor NOAA Weather Radio, local radio and
television stations for additional information and possible warnings
from the National Weather Service.
&&
This includes Interstate 95 between mile markers 99 and 114.
LAT...LON 3350 8010 3350 8012 3348 8015 3346 8013
3346 8015 3345 8015 3346 8016 3345 8017
3345 8020 3344 8020 3345 8022 3333 8025
3331 8028 3366 8064 3375 8048 3354 8008
TIME...MOT...LOC 2150Z 314DEG 35KT 3364 8049
LCVLocal storm report, Jul 18, 6:04 PM EDT, 24 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE COLUMBIA SC
604 PM EDT THU JUL 18 2019
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0524 PM TSTM WND DMG 1 ENE LUGOFF 34.23N 80.67W
07/18/2019 KERSHAW SC EMERGENCY MNGR
WIND DAMAGE REPORTED TO SONIC DRIVE-IN IN
LUGOFF. TIME ESTIMATED BY RADAR.
&&
DALocal storm report, Jul 18, 6:06 PM EDT, 22 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE COLUMBIA SC
606 PM EDT THU JUL 18 2019
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0524 PM TSTM WND DMG 1 N LUGOFF 34.23N 80.68W
07/18/2019 KERSHAW SC EMERGENCY MNGR
EM REPORTED MULTIPLE TREES DOWN INCLUDING A
TREE DOWN ON A CAR IN THE BOULWARE ROAD
AREA. TIME ESTIMATED BY RADAR.
&&
DASpecial weather statement, Jul 18, 6:18 PM EDT, 10 minutes before
Special Weather Statement
National Weather Service Columbia SC
618 PM EDT Thu Jul 18 2019
SCZ035-036-041-182300-
Orangeburg SC-Barnwell SC-Bamberg SC-
618 PM EDT Thu Jul 18 2019
...Strong Thunderstorms Will Impact Portions of southwestern
Orangeburg...eastern Barnwell and Bamberg Counties Until 700 PM
EDT....
At 618 PM EDT...National Weather Service doppler radar indicated a
strong thunderstorm near Denmark, moving southeast at 35 mph.
HAZARD...strong winds 45 to 55 mph and excessive cloud to ground
lightning.
IMPACT...expect minor damage to tree limbs and blowing around of
light, unsecured objects. All outdoor activities should
cease. Move indoors immediately.
Some locations in the path of this storm include...
Barnwell, Bamberg, Denmark, Williston, Blackville, Branchville,
Barnwell State Park, Rivers Bridge State Park, Ehrhardt, Hilda,
Norway, Olar, Kline, Elko, Cope, Govan, Bamberg County Airport and
Barnwell County Airport.
Move indoors immediately. Excessive cloud to ground lightning is
occurring with this storm. If you can hear thunder, you are close
enough to be struck by lightning.
LAT...LON 3312 8119 3311 8129 3311 8139 3342 8142
3352 8105 3321 8073 3313 8089 3310 8089
3308 8092 3310 8094 3303 8108
TIME...MOT...LOC 2218Z 327DEG 32KT 3337 8116
LCVThe office that day
Everything else NWS Columbia, SC issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 18, 3:15 PM EDT | Special Weather Statement | CAE | McCormick | 60 min |
| Jul 18, 3:22 PM EDT | Severe Thunderstorm Warning | CAE | Edgefield, McCormick | 38 min |
| Jul 18, 3:27 PM EDT | Severe Thunderstorm Warning | CAE | Fairfield, Lexington, Newberry, Richland, Saluda | 33 min |
| Jul 18, 3:37 PM EDT | Special Weather Statement | CAE | Richland | 23 min |
| Jul 18, 3:49 PM EDT | Severe Thunderstorm Warning | CAE | Fairfield, Kershaw, Lancaster | 41 min |
| Jul 18, 3:50 PM EDT | Severe Thunderstorm Warning | CAE | Fairfield, Kershaw, Lancaster | 40 min |
| Jul 18, 3:53 PM EDT | Special Weather Statement | CAE | Calhoun | 52 min |
| Jul 18, 3:59 PM EDT | Severe Thunderstorm Warning | CAE | Fairfield, Lexington, Newberry, Richland, Saluda | 31 min |
| Jul 18, 4:02 PM EDT | Severe Thunderstorm Warning | CAE | Aiken, Edgefield, McCormick, Saluda | 43 min |
| Jul 18, 4:04 PM EDT | Severe Thunderstorm Warning | CAE | Calhoun, Lexington, Orangeburg, Richland, Sumter | 41 min |
| Jul 18, 4:08 PM EDT | Severe Thunderstorm Warning | CAE | Edgefield, McCormick | 52 min |
| Jul 18, 4:21 PM EDT | Special Weather Statement | CAE | Clarendon | 24 min |
| Jul 18, 4:26 PM EDT | Special Weather Statement | CAE | Aiken | 49 min |
| Jul 18, 4:36 PM EDT | Special Weather Statement | CAE | Kershaw | 24 min |
| Jul 18, 5:00 PM EDT | Severe Thunderstorm Warning | CAE | Aiken, Edgefield, Lexington, Saluda | 30 min |
| Jul 18, 5:03 PM EDT | Severe Thunderstorm Warning | CAE | Fairfield, Kershaw, Richland | 42 min |
| Jul 18, 5:08 PM EDT | Special Weather Statement | CAE | Calhoun | 37 min |
| Jul 18, 5:12 PM EDT | Severe Thunderstorm Warning | CAE | Lexington, Newberry, Saluda | 33 min |
| Jul 18, 5:15 PM EDT | Special Weather Statement | CAE | Calhoun | 30 min |
| Jul 18, 5:41 PM EDT | Special Weather Statement | CAE | Orangeburg | 34 min |
| Jul 18, 5:46 PM EDT | Special Weather Statement | CAE | Barnwell | 29 min |
| Jul 18, 5:48 PM EDT | Severe Thunderstorm Warning | CAE | Calhoun, Orangeburg | 42 min |
| Jul 18, 5:50 PM EDT | Special Weather Statement | CAE | Clarendon | 25 min |
| Jul 18, 5:58 PM EDT | Severe Thunderstorm Warning | CAE | Calhoun, Clarendon, Orangeburg, Sumter | 47 min |
| Jul 18, 6:18 PM EDT | Special Weather Statement | CAE | Bamberg | 42 min |
| Jul 18, 6:25 PM EDT | Severe Thunderstorm Warning | CAE | Calhoun, Clarendon, Orangeburg | 50 min |
| Jul 18, 6:35 PM EDT | Special Weather Statement | CAE | Clarendon | 25 min |
| Jul 18, 6:37 PM EDT | Severe Thunderstorm Warning | CAE | Calhoun, Clarendon, Orangeburg | 38 min |
Nearby
Severe Thunderstorm Warnings in South Carolina, 2019Every severe thunderstorm warning in 2019
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.